NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
High Blood Pressure
HPB and irregular heartbeat
Im an an otherwise healty 37 year old. I was diagnosed with HBP a few years ago and around the same time I noticed irregular heart beats. My PCP has noted the irregular heart beats and he tells me there is no reason for concern, and that it may happen from time to time. My question is does my HBP medication cause my irregular heart beats? I am currently taking 20/20 lisinprol & HCTZ as well as Sular 25mg. I have stayed away from Beta Blockers because my resting heartrate is near 50, but is there another medication or suppliment that can mitigate these irregular beats. They are not fast beats, just skipped beats. Thx
All three drugs, lisinopril, hydrochlorothiazide and Sular (nisoldipine) can sometimes cause an irregular heart rate. The most common abnormality is premature ventricular extra beats (PVC's) with are generally harmless.
Sular is more likely to be the cause of your irregular heart beat than the other two drugs. You may want to stop Sular for a few days and see whether the irregularity goes away. However, you should check with your doctor before making any changes in your regimen.
If Sular is the cause, you can consider replacing it with another drug from a different class. For example, aliskiren (Tekturna), a direct renin inhibitor, can be combined with lisinopril and hydrochlorothiazide. Tekturna may be more expensive than Sular.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati